Alert archive / Wisconsin / Areal Flood Advisories in 2021
Areal Flood Advisory 13, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Aug 7, 2021, 3:07 PM CDT for La Crosse County, Wisconsin; Houston County, Minnesota. It was in force for 74 min.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 3:07 PM CDT (20:07 UTC)
- Expired
- Aug 7, 2021, 4:21 PM CDT
- In force
- 74 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Houston County, MN, La Crosse County, WI
The radar
The La Crosse radar (KARX), 3 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WGUS83 KARX 072007
FLSARX
Flood Advisory
National Weather Service La Crosse WI
307 PM CDT Sat Aug 7 2021
MNC055-WIC063-072200-
/O.NEW.KARX.FA.Y.0013.210807T2007Z-210807T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-La Crosse WI-
307 PM CDT Sat Aug 7 2021
The National Weather Service in La Crosse has issued a
* Flood Advisory for...
Northeastern Houston County in southeastern Minnesota...
Southeastern La Crosse County in west central Wisconsin...
* Until 500 PM CDT.
* At 307 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor flooding is already occurring in the advisory
area. Between 1 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
La Crosse, La Crescent, West Salem, Bangor, French Island,
Rockland, St Joseph.
Additional rainfall amounts of 2 to 3 inches are expected over the
area. This additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4385 9126 4381 9126 4380 9108 4391 9107
4390 9091 4373 9091 4373 9129 4385 9136
$$
ARX1 follow-up statement
436
WGUS83 KARX 072121
FLSARX
Flood Advisory
National Weather Service La Crosse WI
421 PM CDT Sat Aug 7 2021
MNC055-WIC063-072131-
/O.CAN.KARX.FA.Y.0013.000000T0000Z-210807T2200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston MN-La Crosse WI-
421 PM CDT Sat Aug 7 2021
...FLOOD ADVISORY IS CANCELLED FOR NORTHEASTERN HOUSTON AND
SOUTHEASTERN LA CROSSE COUNTIES...
Much of the area under the advisory has been upgraded to a flash
flood warning. Please see this statement for further details.
LAT...LON 4385 9126 4381 9126 4380 9108 4391 9107
4390 9091 4373 9091 4373 9129 4385 9136
$$
ARXWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Aug 7, 2:36 PM CDT, 31 minutes earlier.
Area forecast discussion, Aug 7, 2:36 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Sat Aug 7 2021 .SHORT TERM...(This evening through Sunday) Issued at 236 PM CDT Sat Aug 7 2021 TODAY...Current satellite imagery places the meridionally elongated positivelytilted upper-level trough over eastern WY into western NE. Primary convection has been focused downstream of the trough axis from eastern NE into northern IA and southeastern MN/western WI. This morning's lingering precipitation has appeared to temporarily halt northerly progression of the surface frontal boundary based on repeated post frontal convection firing in northeast IA. If/when the warm front progresses, low-level moisture transport concentrates into central MN and western WI. Similarly, the NAM & RAP take higher CAPE values further north than the GFS/ECMWF based on the warm sector inclusion. The concavity of the hodographs within the warm sector increase into the afternoon favoring right moving supercells containing max helicity values ~375 m2/s2. RAP 0-3km shear has increased for this afternoon to >40 kts with 0-6km shear remaining at 40-50kts. A few storms could produce large hail and localized flooding with precipitable water values nearing 2.00 inches. Isolated tornadic activity also remains possible, dependent on frontal set up and the ability of elevated convection to become surface-based. TONIGHT...The upper level trough continues it's eastward progression overnight, bringing our forecast area into a primary area for synoptic ascent. Surface boundaries are forecasted to continue their north and eastward progression associated with the upper & mid-level forcing. Moisture transport increases across central IA into SE MN near midnight local time tonight. Precipitable water values increase to >2 inches along this moisture transport axis, progressing eastward in the early morning hours directed towards central WI. Convective allowing models continue evening convection through the overnight hours, with the HRRR and NAM4km including a training area of higher reflectivity in our forecast area. While the exact location of localized heavy rainfall remains more variable, the synoptic-level variables such as absolute vorticity advection remain favorable for increased convective activity in the early morning tomorrow. The combination of synoptic-level forcing with such high precipitable water values can result in anomalous precipitation in the early morning hours. Currently, RAP shear remains 20-30kt at 0-3kt and minimal 0-6km shear indicating smalled likelihood for organized convection at this time. Will still be important to keep an eye on set up overnight for the possibility of storms repeating over the same areas. .LONG TERM...(Sunday night through Saturday) Issued at 236 PM CDT Sat Aug 7 2021 Water vapor satellite today indicates the approaching long wave trough extended from the wester Dakotas into northern Colorado and was working east toward the region. The pattern ahead of this trough continues to look to be very messy with numerous short wave troughs out ahead of and embedded in the long wave trough. Depending on how tonight's convection evolves, will have an impact on where the boundaries will set up for Sunday. At this time, there is good agreement from the hi-res meso-scale models that the convection that develops tonight should exit/end early Sunday morning. The attention then looks to be focused on a stronger short wave trough embedded in the equatorial end of the long wave trough that should be swinging across far southern Iowa and Missouri in the late afternoon and evening and translating into Illinois overnight. The low level moisture transport axis will gradually shift east ahead of the short wave trough and looks to briefly be focused into southwest Wisconsin in the late afternoon before shifting farther south closer to the main short wave trough. With only around 25 knots of shear in the 0- 3 km layer, would not expect much potential for hail or winds with the activity that develops in the moisture transport axis across the eastern parts of the area. The bigger threat will be for heavy rains with warm cloud depths in the 3.5 to 4 km range and precipitable water amounts approaching 2 inches. This activity should primarily be southeast of where most of the convection/heavy rains are expected to occur tonight. Thus not anticipating the need for a flash flood watch at this time, but of course, that can change based on what happens during the overnight. Attention will then quickly turn to Tuesday with the next system coming in and the potential for severe weather. The system currently just off the western British Columbia coast will quickly rotate across the northern Rockies and should be entering the Upper Midwest Tuesday afternoon. This system looks to have a rather potent short wave trough embedded in the equatorial end of the long wave trough that will be entering western Minnesota by late in the day. In the low levels, the surface boundary looks to possibly be a bit out ahead of the upper level support but an area of low pressure could be moving along the front and be over or near the local area. This type of set up looks to put the best deep layer shear behind the front but there could still be around 30 knots in the 0-3 km layer over the boundary. Ample CAPE looks to be in place ahead of the front with the possibility of 3000+ J/kg MLCAPE. Some signals of enhanced 0-1km shear along a warm front extending from western Wisconsin into the southeastern part of the state. These signals would suggest that all severe threats could be in play Tuesday afternoon along with the potential for another heavy rain episode. The low level moisture transport looks to be focused into the warm front with warm cloud depths of 3.5 to 4 km and precipitable water amounts again around 2 inches. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Aug 7 2021 Convection is expected to continue on and off for much of the afternoon around and over both airports. If any of these move over either site they will have the potential to quickly produce MVFR/IFR condition. There are some indication in the hi-res meso- scale models that this activity could move just far enough to the east to drop back to VCTS by mid-afternoon, but with ongoing moisture transport into the nearly stationary warm front over the area, this is a very low confidence outcome. More activity is expected to develop this evening and continue into the overnight along and north of the warm front that should impact both sites. For now, will go with MVFR conditions from this but some IFR not out of the question at times. Most of the convection should move off to the east late tonight/early Sunday morning but leave behind MVFR ceilings and possibly some visibility reductions from fog. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JAR LONG TERM...04 AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 249 AM CDT Sat Aug 7 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 249 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are likely through tonight with a few severe storms possible. The main hazards will be large hail, damaging winds and torrential rainfall. An isolated tornado is also possible. Localized flooding could occur if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected Sunday into Sunday night. A few storms could produce strong winds and hail. Any storms also will be capable of producing torrential rainfall. Periodic thunderstorm chances will continue for most of next week. At this time it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Aug 7, 1:37 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
137 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLOOD GOODVIEW 44.07N 91.71W
08/07/2021 WINONA MN EMERGENCY MNGR
STREET FLOODING OCCURRING IN GOODVIEW AND
THE WEST SIDE OF WINONA.
&&Special weather statement, Aug 7, 1:48 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
148 PM CDT Sat Aug 7 2021
MNZ088-WIZ032-033-041-071915-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
148 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 215 PM CDT...
At 147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trempealeau, or near Winona, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Crosse, Winona, Onalaska, Holmen, Trempealeau, Galesville, Dakota,
French Island, La Crosse Airport, Brice Prairie, Medary, New
Hartford, and Dresbach.
This includes the following highways...
Interstate 90 in Minnesota between mile markers 254 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4411 9163 4407 9110 4382 9122 4383 9128
4385 9129 4385 9137 4390 9168
TIME...MOT...LOC 1847Z 279DEG 26KT 4401 9155
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Aug 7, 2:14 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
214 PM CDT Sat Aug 7 2021
WIZ041-042-071945-
La Crosse WI-Monroe WI-
214 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of eastern La Crosse
and southwestern Monroe Counties through 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Holmen, or 8 miles north of La Crescent, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Crosse, Sparta, Onalaska, West Salem, Bangor, Leon, Burns, and
Rockland.
This includes Interstate 90 in Wisconsin between mile markers 6 and
26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4382 9122 4407 9111 4406 9074 4375 9086
TIME...MOT...LOC 1913Z 285DEG 27KT 4395 9127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Aug 7, 2:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 4 NNE NEW AMSTERDAM 44.03N 91.29W
08/07/2021 E0.88 INCH LA CROSSE WI NWS EMPLOYEE
STRONG WINDS WITH BRANCHES DOWN.
&&
JARLocal storm report, Aug 7, 2:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 2 E ONALASKA 43.89N 91.18W
08/07/2021 M48 MPH LA CROSSE WI NWS EMPLOYEE
&&
JARLocal storm report, Aug 7, 3:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 3 E ONALASKA 43.89N 91.16W
08/07/2021 E0.88 INCH LA CROSSE WI PUBLIC
NICKEL SIZED HAIL NEAR THE LANDFILL.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:26 AM CDT | Special Weather Statement | ARX | Buffalo | 34 min |
| Aug 7, 7:40 AM CDT | Special Weather Statement | ARX | La Crosse | 35 min |
| Aug 7, 9:17 AM CDT | Special Weather Statement | ARX | Juneau | 28 min |
| Aug 7, 10:12 AM CDT | Special Weather Statement | ARX | Adams | 33 min |
| Aug 7, 11:17 AM CDT | Special Weather Statement | ARX | Crawford | 28 min |
| Aug 7, 11:24 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 27 min |
| Aug 7, 11:26 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 21 min |
| Aug 7, 12:19 PM CDT | Special Weather Statement | ARX | Richland | 26 min |
| Aug 7, 12:59 PM CDT | Areal Flood Advisory | ARX | Buffalo | 2 hr |
| Aug 7, 1:17 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Aug 7, 1:48 PM CDT | Special Weather Statement | ARX | La Crosse | 27 min |
| Aug 7, 2:14 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| Aug 7, 2:23 PM CDT | Areal Flood Advisory | ARX | La Crosse, Trempealeau | 112 min |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 21 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 61 hr |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 19 hr |
| Aug 7, 3:17 PM CDT | Special Weather Statement | ARX | Vernon | 73 min |
| Aug 7, 3:23 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 7, 3:35 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 55 min |
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| Aug 7, 4:00 PM CDT | Tornado Warning | ARX | Crawford | 30 min |
| Aug 7, 4:05 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 40 min |
| Aug 7, 4:19 PM CDT | Tornado Warning | ARX | Crawford, Grant | 41 min |
| Aug 7, 4:27 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 7, 4:56 PM CDT | Tornado Warning | ARX | Grant | 19 min |
| Aug 7, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 37 min |
| Aug 7, 6:18 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more | 35 hr |
| Aug 7, 7:21 AM CDT | Special Weather Statement | ARX | Winona | 24 min |
| Aug 7, 10:29 AM CDT | Special Weather Statement | ARX | Olmsted | 31 min |
| Aug 7, 10:33 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha | 42 min |
| Aug 7, 11:14 AM CDT | Special Weather Statement | ARX | Wabasha | 31 min |
| Aug 7, 12:12 PM CDT | Special Weather Statement | ARX | Wabasha | 18 min |
| Aug 7, 12:23 PM CDT | Special Weather Statement | ARX | Olmsted | 37 min |
Nearby
Areal Flood Advisories in Wisconsin, 2021Areal Flood Advisories in Minnesota, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.